Kansas, 2011

Hail in Kansas, March 19, 2011

March 19, 2011 · NWS ICT · 20 events in 7 counties and zones

Numerous strong to severe thunderstorms affected portions of mainly southeast Kansas during the morning hours of the 19th. The storms developed in response to relatively warm and moist air aloft advecting north across the Heartland, ahead of an upper level disturbance approaching from the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous strong to severe thunderstorms affected portions of mainly southeast Kansas during the morning hours of the 19th. The storms developed in response to relatively warm and moist air aloft advecting north across the Heartland, ahead of an upper level disturbance approaching from the southwest. Most of the severe weather came in the form of large hail up to two inches in diameter, but most of the hail reports were one inch in diameter or less. Hail up to 2 inches in diameter pelted Coffeyville, resulting in sporadic damage across the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 19, 5:55 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 19, 5:55 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
655 AM CDT SAT MAR 19 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCT SHRA & ISOLD TSRA DEVELOPED OVER PRIMARILY SE KS EARLY THIS
MORNING ALONG DEVELOPING ELEVATED WARM FRONT SITUATED IN A W-E MANNER
OVER SC & SE KS. FRONT TO DISSIPATE THIS MORNING...HOWEVER INCREASING
WARM MOIST ADVECTION TO INDUCE SHRA/EMBEDDED TSRA TO GREATLY INCREASE
IN RESPONSE TO EQUALLY INCREASING (& THEREFORE DEEPENING) ISENTROPIC
ASCENT OVER ALL OF KS. AS SUCH CIGS & VSBYS TO DETERIORATE INTO MVFR
STATUS 19/18Z-19/20Z WITH FURTHER DETERIORATION TO IFR LATER THIS
AFTERNOON. (ESPECIALLY OVER SC KS & MUCH OF CNTRL KS...PRIMARILY KSLN
WHERE BETTER ALIGNED WITH GREATEST LWR-DECK MOIST ADVECTION). OUTLOOK
FROM 19/21Z ONWARD IS BLEAK AS WARM ADVECTION IN 15,000-2,000FT LAYER
INDUCES SHARPENING INVERSION THAT'LL LIKELY KEEP MOST TERMINALS IFR
STRATIFIED THROUGH 20/06Z.

&&

PREV DISCUSSION... /ISSUED 307 AM CDT SAT MAR 19 2011/

DISCUSSION...
MAIN FORECAST CONCERNS: PRECIPITATION CHANCES TODAY AND AGAIN
TUESDAY...TEMPERATURES THROUGHOUT...AND FIRE DANGER SUNDAY THROUGH
TUESDAY.

TODAY-TONIGHT:
SHOWERS AND ELEVATED THUNDERSTORMS SHOULD DEVELOP AND SPREAD
NORTHEASTWARD ACROSS OUR AREA THIS MORNING INTO THE AFTERNOON...WITH
DEEP LAYER ISENTROPIC LIFT AND ELEVATED MOISTURE TRANSPORT. MOST
UNSTABLE CAPES OF UP TO 1,000 J/KG...VERY STEEP MID-LEVEL LAPSE
RATES...AND UPDRAFT LAYER SPEED SHEAR SUGGEST SOME STRONG STORMS
WITH MAINLY SMALL HAIL...AND PERHAPS ISOLATED HAIL TO AROUND QUARTER
SIZE. GIVEN THE SOUTHEASTERLY UPSLOPE TRAJECTORIES...CLOUDS AND
RAIN...OUR DIURNAL TEMPERATURE RANGE SHOULD BE LESS THAN NORMAL.
THERE WILL BE A CONTINUED BUT LESSER CHANCE OF SHOWERS/T-STORMS THIS
EVENING NORTH OF THE DIFFUSE RETREATING WARM FRONT.

SUNDAY-MONDAY:
ABOVE NORMAL TEMPERATURES WILL BE THE MAIN STORY WITH A STRONG
LOW-LEVEL THERMAL RIDGE FROM THE SOUTHERN HIGH PLAINS NORTHEASTWARD
INTO OUR AREA. THE MODELS SHOW OUR AREA IN A CAPPED WARM SECTOR
SUNDAY. A COLD FRONT IS PROGGED TO REACH AS FAR SOUTH AS CENTRAL KS
SUNDAY NIGHT BEFORE STALLING...THEN RETREATING BACK NORTHWARD AS A
WARM FRONT BY MONDAY AFTERNOON. WITH FAIRLY WARM 800 MB TEMPERATURES
OF +15 TO +17 C...WILL KEEP DRY FORECAST IN PLACE DURING THE PERIOD.
GUSTY SOUTHERLY WINDS ARE EXPECTED BOTH DAYS.

TUESDAY-FRIDAY:
THE UPPER TROF IN THE WEST WILL EJECT OUT ACROSS THE CENTRAL PLAINS
TUESDAY INTO WEDNESDAY. WILL MAINTAIN LOW CHANCES FOR THUNDERSTORMS
TUESDAY EAST OF THE DRYLINE PASSAGE ACROSS SOUTHEAST KANSAS.
SOUTHWEST-WESTERLY DOWNSLOPE BEHIND DRYLINE WILL SUPPORT WELL ABOVE
NORMAL HIGHS TUESDAY AFTERNOON. THE AFOREMENTIONED UPPER TROF IS
PROGGED TO GET ABSORBED INTO A POLAR VORTEX OVER SOUTHEASTERN CANADA
MID TO LATE WEEK. THIS WILL DRAW SLIGHTLY COOLER THAN NORMAL AIR
DOWN HERE BY THURSDAY/FRIDAY. SLIGHT CHANCES FOR RAIN RETURN TO
THE PICTURE LATE THURSDAY INTO FRIDAY WITH BOTH THE GFS AND ECMWF
SHOWING AN ISENTROPIC LIFT PATTERN DEVELOPING...ALTHOUGH THERE ARE
SOME TIMING DIFFERENCES WITH THE ECMWF FASTER.

JMC

FIRE WEATHER...
AN UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE WESTERN STATES SUNDAY
INTO MONDAY...THEN LIFTING OUT ACROSS THE CENTRAL PLAINS ON TUESDAY.
GUSTY SOUTH-SOUTHWESTERLY WINDS AND ABOVE NORMAL TEMPERATURES WILL
RESULT IN VERY HIGH GRASSLAND FIRE DANGER LEVELS ACROSS MUCH OF THE
AREA MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS EACH DAY. AT
THIS TIME...IT DOES NOT APPEAR THAT FIRE WEATHER HEADLINES WILL BE
NEEDED BUT WE WILL CONTINUE TO MONITOR ANY FORECAST CHANGES CLOSELY.
TUESDAY AFTERNOON LOOKS TO BE THE PERIOD OF BIGGEST CONCERN BEHIND
THE DRYLINE IN SOUTH CENTRAL AND CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  53  78  56 /  80  30  10  10
HUTCHINSON      56  51  78  54 /  80  30  10  10
NEWTON          56  52  77  55 /  80  40  10  10
ELDORADO        56  53  77  56 /  80  40  10  10
WINFIELD-KWLD   58  54  77  57 /  80  30  10  10
RUSSELL         56  50  80  50 /  50  30  10  10
GREAT BEND      56  50  80  50 /  60  30  10  10
SALINA          56  51  78  53 /  70  40  10  10
MCPHERSON       56  51  78  54 /  80  30  10  10
COFFEYVILLE     59  56  78  58 /  70  30  10  10
CHANUTE         56  54  76  57 /  80  50  10  10
IOLA            55  53  76  57 /  80  50  10  10
PARSONS-KPPF    58  55  77  58 /  70  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 19, 3:09 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 AM CDT SAT MAR 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TODAY...WITH A LESSER
CHANCE OF STORMS TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH
HAIL TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY IN SOUTHEASTERN
KANSAS. IF STORMS DO DEVELOP...THEY COULD BECOME SEVERE.

GUSTY SOUTH TO SOUTHWESTERLY WINDS AND WARMER THAN NORMAL
TEMPERATURES WILL RETURN FROM SUNDAY THROUGH TUESDAY. THIS WILL
CREATE VERY HIGH GRASSLAND FIRE DANGER ACROSS MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Mar 19, 7:05 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 AM CDT SAT MAR 19 2011

KSZ099-100-191345-
LABETTE-MONTGOMERY-
805 AM CDT SAT MAR 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 803 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Montgomery

When
March 19, 7:18 AM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -95.630

Hail, Montgomery

When
March 19, 7:38 AM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Hail, Montgomery

When
March 19, 7:51 AM CST
Where
Montgomery County, 1 mi WNW of Coffeyville to 2.84 mi ENE of Coffeyville
Measured
2 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.034, -95.647

Golfball to ping-pong ball size hail pelted Coffeyville during the early morning hours of the 19th. The hail dented numerous vehicles across town, damaged air conditioning units at the Public Library and City Hall, and also damaged about 40 globes on downtown street lights. Property damage amounts are rough estimates. The Montgomery County Chronicle and Independence Daily Reporter contributed to this report.

Hail, Butler

When
March 19, 8:19 AM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Hail, Butler

When
March 19, 8:35 AM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Hail, Labette

When
March 19, 8:54 AM CST
Where
Labette County, 1.79 mi WSW of Altamont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.190, -95.330

Hail, Labette

When
March 19, 9:01 AM CST
Where
Labette County, 2.82 mi NNE of Edna
Measured
1.75 in hail
Reported by
Public
Coordinates
37.090, -95.360

Relayed by the National Weather Service in Springfield, Missouri.

Hail, Labette

When
March 19, 9:03 AM CST
Where
Labette County, 1.79 mi WSW of Altamont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.190, -95.330

Hail, Labette

When
March 19, 9:09 AM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.190, -95.290

Hail, Labette

When
March 19, 9:10 AM CST
Where
Labette County, 1.79 mi WSW of Altamont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.190, -95.330

Hail, Labette

When
March 19, 9:17 AM CST
Where
Labette County, 4.18 mi N of Altamont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.260, -95.290

Hail, Chautauqua

When
March 19, 9:28 AM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Hail, Chase

When
March 19, 9:36 AM CST
Where
Chase County, 3.5 mi S of Cottonwood Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -96.540

Hail, Chase

When
March 19, 9:37 AM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Hail, Chase

When
March 19, 9:38 AM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Hail, Labette

When
March 19, 9:44 AM CST
Where
Labette County, 3.53 mi SE of Parsons
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.310, -95.230

Hail, Elk

When
March 19, 9:51 AM CST
Where
Elk County, 0.69 mi S of Moline
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.360, -96.300

Hail, Montgomery

When
March 19, 11:33 AM CST
Where
Montgomery County, 1.3 mi WNW of Coffeyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.650

Hail, Labette

When
March 19, 12:47 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.340, -95.270

Hail, Saline

When
March 19, 6:15 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.820, -97.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291708, 291710, 291711, 291712, 291713, 291714, 291715, 291716, 291717, 291718, 291719, 291720, 291721, 291722, 291723, 291724, 291725, 291726, 291727, 291728.